Because the prevalence of type 2 diabetes increases annually, there has been an increase in pediatric exposures to sulfonylureas. These medications are associated with delayed and often prolonged hypoglycemia
. As such, most authorities but not all recommend admission for all pediatric patients with an accidental sulfonylurea
This study is a retrospective chart review of all pediatric patients with sulfonylurea
exposures admitted for 9 years at an urban, pediatric teaching hospital. The incidence and characteristics of the hypoglycemia
were recorded and analyzed.
During this time span, 93 patients with accidental sulfonylurea
exposures were admitted, with a median age of 1.83 years. Glyburide
accounted for most sulfonylureas. Hypoglycemia
(blood glucose level <50 mg/dL) developed in 25 (58.1%) of 43 patients who ingested glipizide
, compared with 10 (25.6%) of 39 patients who ingested glyburide
. The overall incidence of hypoglycemia
was 44%. Hypoglycemia
was more likely to occur with glipizide
ingestion than glyburide
(odds ratio, 3.89 [95% confidence interval, 1.51-9.98]). No patient with a known time of ingestion developed hypoglycemia
after 13 hours.
is common after accidental sulfonylurea
exposures. The results of this study support mandatory admission to a monitored setting for at least 16 hours, with frequent glucose determinations.